Follow by Email

Sunday, January 18, 2015

Clinical Manifestations of Hypernatremia

Excess sodium, hypernatremia, nurse, electrolyte



In this post I'll discuss hypernatremia's pathophysiology, the causes, the clinical manifestations, and how we treat the imbalance.

Since yesterday's post was about HYPOnatremia, today's post is about HYPERnatremia. If you missed yesterday's post click HERE.

Hypernatremia

Hypernatremia happens when sodium levels become greater than 145 mEq/L. Lab Values Every Nurse Needs to Know. In Hypernatremia the sodium levels are high and they pull water out of the cells. This causes the cells to {shrink}. Hypernatremia affects as many as 15% of critically ill patients in the hospital. Typically these patients are older. A high mortality rate is associated with serum levels of 160 mEq/L and higher. 

Hypernatremia is caused when there is a water deficit or (less often) an excessive gain of sodium. Because older adults have a decreased thirst mechanism they are more susceptible for developing hypernatremia. Increasing thirst is the body's natural way for preventing hypernatremia. 

The body also increases the release of the antidiuretic hormone (ADH). This will cause water to be retained and will lower the concentration of sodium. 

Causes of Hypernatremia


  • Decreased water intake
  • Hypertonic tube feedings without adequate water supplements
  • Greatly increased water loss (hyperventilating, or in extensive second and third degree burns)
  • Watery diarrhea
  • Ingestion of salt
  • Excessive administration of sodium-containing fluids
  • Diabetes Insipidus if the patient does not experience or cannot respond to thirst 
  • Heat stroke
  • Near drowning in sea water (sea water's sodium concentration ranges from 300-500 mEq/L)

Basically, be very aware of your elderly patients, patients that are in a coma, patients that are mentally impaired, infants and young children. All of these patients either lack the ability to communicate or have decreased thirst mechanisms. It is our duty as their nurses to make sure that they are drinking and staying hydrated.

Clinical Signs of Hypernatremia


  • Thirst
  • Increased body temperature
  • Dry/sticky mucous membranes
  • Restlessness
  • Weakness
  • Disorientation
  • Lethargic
  • Stupor
  • Coma
  • Muscle irritability
  • Signs of irritability and high-pitched cries in infants.

Treatment of Hypernatremia

It is treated by two ways:
  1. Adding water
  2. Removal of sodium
This is decided based on the cause of the hypernatremia. Too rapid of a correction can cause cerebral edema, seizures, neurological damage, and death. The rate of correction should never exceed 12 mEq/L in a 24 hour period. This is for hyper and hyponatremia. 

The safest route is to administer water by mouth or NG tube. 

If the hypernatremia is caused by Diabetes Insipidus then ADH needs to be replaced. So we will administer Vasopressin. When giving Vasopressin monitor for changes in level of consciousness. Also make sure to assess the patient for development of hyponatremia as they will now be retaining water. 

Again if you wanted to read about hyponatremia here is the link

You also might want to check out:
Everything You Need to Know About IV Fluids

Do you have any questions or want me to talk about a specific topic? Leave a comment or send me an email!!

Xoxo,

Nightingale


No comments:

Post a Comment